Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 170, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2022, 3:05 PM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2022, 3:05 PM EDT (19:05 UTC)
- Expired
- Jul 8, 2022, 4:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:33 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 8, 2:33 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Fri Jul 8 2022 .SYNOPSIS... Showers and thunderstorms chances continue tonight with rain activity ending slowly from the west on Saturday. High pressure in control Monday with another cold front middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM Friday... Complicated forecast is shaping up for tonight. Strengthening convective line from remnant MCV was progressing east southeastward into our western counties as of 18Z. Hard to discern where the old frontal boundary was located but given the northward extent of convection, it appears to have made into northeast KY and through the Coal Fields. The primary hazard with this as it moves through the southern portion of the forecast area would be gust winds to 40kts. I cannot rule out a localized damaging wind threat across the Coal Fields with this. In its wake, the atmosphere stabilizes a bit with an hour or two of lingering rain. Forecast then focuses on the interaction with advancing upper level trof and surface front to form an axis of heavy rain tonight. Mid level flow will be flattening with continued PVA into the region, amid weakening corfidi vectors that will become parallel to the mean flow. This suggests a training scenario overnight along the frontal boundary. With PWATS 2 to as high as 2.25 inches, a localized flash flood threat will increase along that corridor of juxtaposition. Overall position of axis of highest QPF remains in question, though, with the frontal boundary subject to mesoscale influences. There does seem to be converging signals across southeast OH and central WV for placement of this axis/front which aligns with current WPC forecast. QPF of 1 to 2 inches can be expected where this axis lies, with localized amounts to 3 inches possible. Across southeast OH and central WV, wet antecedent conditions exist with some high streamflow anomalies along with somewhat low 1 to 3 hr FFG. After collaboration with surrounding offices, elected to hold off on a watch, primarily due to what may be a narrow axis whose eventual placement remains uncertain. In addition, much of the better instability should remain south of the area overnight which may limit rainfall rates a bit, despite the potential for training. Upper level flow amplifies a bit late tonight and Saturday morning which will provide better diffluence aloft to keep banded rain in the forecast. The sharpening trof will, however, serve to give some momentum of the front southward. This will gradually shift everything south of the area in the afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 145 PM Friday... Going to be closing out Saturday with a few showers and storms in the Eastern side of the CWA. Heavy downpours will be the main threat with these. For Sunday, going to be monitoring a shortwave that the models differ on timing and position. This could lead to a stray shower or storm for Sunday afternoon in central wv. A cold front moves in Sunday evening bringing with it drier weather for Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 145 PM Friday... As moisture returns on Tuesday, thunderstorms can not be ruled out for the afternoon. Another cold front will enter our area late Wednesday bringing with it the chance for unsettled weather once again. Models are starting to agree on the timing of the front better today compared to yesterday. After the front exits Wednesday night/Thursday morning we can expect to see more seasonable and drier weather to start next weekend. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM Friday... Convective line will move across the area through 22Z, affecting primarily KHTS/KCRW/KBKW with TSRA with brief IFR conditions from west to east. Gusty winds to 30kts are possible, though kept those locations a bit below that in the TAF. A few hours of stratiform rain will linger behind the line with some MVFR conditions expected. Additional rounds of showers and storms will move across the area tonight into the first half of Saturday. The greatest chance for thunder in this timeframe appears to be from KHTS/KCRW to KBKW. General MVFR and IFR conditions are expected to develop tonight and linger into Saturday until the cold front can slip south of the area in the afternoon. Light and variable surface flow outside of convection through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Flight restrictions may end up being more variable tonight and early Saturday depending on coverage of showers and/or storms EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H L M H L H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H L H H H PKB CONSISTENCY H H H H H H H M H H H H CKB CONSISTENCY H H H H H H H H L H H M AFTER 18Z SATURDAY... Brief IFR possible in thunderstorms Tuesday afternoon and Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/KH/99 NEAR TERM...30 SHORT TERM...99 LONG TERM...99 AVIATION...30
Hazardous weather outlook, Jul 8, 2:44 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 244 PM EDT Fri Jul 8 2022 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-091845- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 244 PM EDT Fri Jul 8 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms with damaging winds the primary hazard. In addition, there is a slight risk for excessive rainfall that may result in localized high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday with damaging winds the primary hazard. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>526-091845- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 244 PM EDT Fri Jul 8 2022 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk for excessive rainfall that may result in localized high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:11 PM EDT | Special Weather Statement | RLX | Wayne | 49 min |
| Jul 8, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 31 min |
| Jul 8, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 25 min |
| Jul 8, 4:55 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 50 min |
| Jul 8, 5:03 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 57 min |
| Jul 8, 5:10 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Mason, Putnam | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.